Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 62, NWS La Crosse, WI

July 20, 2019La Crosse County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2019, 9:51 AM CDT for La Crosse County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 9:51 AM CDT (14:51 UTC)
Expired
Jul 20, 2019, 10:30 AM CDT
In force
39 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County La Crosse County, WI

The radar

The La Crosse radar (KARX), 20 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 9:05 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS53 KARX 201451
SVRARX
WIC063-201530-
/O.NEW.KARX.SV.W.0062.190720T1451Z-190720T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
951 AM CDT Sat Jul 20 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  La Crosse County in west central Wisconsin...

* Until 1030 AM CDT.

* At 951 AM CDT, severe thunderstorms were located along a line
  extending from near Galesville to near Dakota, moving east at 60
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Brice Prairie around 955 AM CDT.
  La Crosse, Onalaska, Holmen, La Crosse Airport and French Island 
  around 1000 AM CDT.
  West Salem around 1010 AM CDT.
  Bangor around 1015 AM CDT.

People attending the La Crosse Interstate Fair should seek safe 
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4384 9128 4396 9139 4398 9137 4399 9132
      4402 9134 4406 9131 4406 9128 4407 9127
      4406 9125 4405 9122 4409 9120 4409 9117
      4407 9115 4407 9091 4382 9091
TIME...MOT...LOC 1451Z 274DEG 53KT 4407 9130 4386 9145 

HAIL...<.75IN
WIND...60MPH
 
$$

JSB
2 follow-up statements
188 
WWUS53 KARX 201515
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1015 AM CDT Sat Jul 20 2019

WIC063-201530-
/O.CON.KARX.SV.W.0062.000000T0000Z-190720T1530Z/
La Crosse WI-
1015 AM CDT Sat Jul 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR LA CROSSE COUNTY...

At 1014 AM CDT, severe thunderstorms were located along a line
extending from near Cataract to near La Crosse, moving east at 
35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Bangor around 1030 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4384 9128 4395 9138 4397 9136 4398 9131
      4401 9133 4405 9130 4405 9127 4406 9126
      4405 9124 4404 9121 4408 9119 4408 9116
      4406 9114 4406 9091 4382 9091
TIME...MOT...LOC 1514Z 271DEG 30KT 4408 9095 4383 9122 

HAIL...<.75IN
WIND...60MPH
 
$$

JSB
887 
WWUS53 KARX 201523
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1023 AM CDT Sat Jul 20 2019

WIC063-201533-
/O.EXP.KARX.SV.W.0062.000000T0000Z-190720T1530Z/
La Crosse WI-
1023 AM CDT Sat Jul 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR LA CROSSE COUNTY WILL EXPIRE
AT 1030 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southeastern Minnesota...and west central Wisconsin.

LAT...LON 4384 9128 4395 9138 4397 9136 4398 9131
      4401 9133 4405 9130 4405 9127 4406 9126
      4405 9124 4404 9121 4408 9119 4408 9116
      4406 9114 4406 9091 4382 9091
TIME...MOT...LOC 1523Z 274DEG 53KT 4407 9082 4382 9109 

$$

JSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:27 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 20, 6:27 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
627 AM CDT Sat Jul 20 2019

.SHORT TERM...(Today and tonight)
Issued at 257 AM CDT Sat Jul 20 2019

Early morning surface analysis reveals a couple weak surface lows,
one over eastern Wyoming and one near Marquette. A nearly stationary
front stretches between the two lows, draped across the northern
portion of our CWA. A pool of oppressive dewpoints lingers south of
the front, with early morning readings still in the upper 70s to
lower 80s generally along and south of I-90. Temperatures south of
the front early this morning are still in the low to mid 80s in the
Mississippi and Wisconsin River valleys. Record warmest low
temperatures for July 20 are 78 degrees for La Crosse (1926) and 76
for Rochester (2011). While we're certainly on track to setting new
records early this morning, there's a decent chance we'll cool
sufficiently behind the front this evening to keep the current
calendar day records safely in place. It'll be another toasty, humid
day south of the front, across mainly northeast IA and far southwest
WI where highs will be near 90 and dewpoints in the mid-upper 70s.
Will keep excessive heat warning as is in this area. Northerly flow
will offer some relief north of the front with highs in the mid 70s
to mid 80s and dewpoints in the mid 60s to lower 70s.

A robust low level jet over the Plains was feeding an MCS over
western South Dakota early this morning. Current suite of convective
allowing models generally wants to bring this decaying MCS into our
neck of the woods towards midday, with only isolated pop up showers
and storms this morning. By midday the low levels are expected to
warm sufficiently to mostly erode any capping. The airmass south of
the front will remain sufficiently juiced to promote MLCAPEs of 1500
to 4000+ J/kg, highest south of I-90. Moisture transport will be
considerably weaker than Friday evening, but with this kind of
instability it won't take much forcing to pop showers and storms
heading into the afternoon hours as the decaying MCS approaches, and
the front will certainly lend additional support. Latest CAMs paint
fairly widespread convection crossing mainly the northern 2/3 of our
CWA from late morning through the afternoon. Not as much deep layer
bulk shear to work with as Friday evening, but 30-45 knots in the
0-3km layer should support some organized storms (HREF shows some
respectable updraft helicity). CAMs show potential for some discrete
cells popping up along the front initially before activity gets
swallowed up by the incoming MCS, perhaps morphing into some linear
segments. Damaging winds will be the main threat. Isolated large
hail and perhaps a brief tornado are also possible if updrafts can
become sufficiently organized.

From a hydro standpoint, the good news is this afternoon convection
looks fairly progressive, but the bad news is the vast majority of
our CWA has already been worked over by heavy rainfall over the last
several days and doesn't need any more at the present time. PWATs
will be in excess of 2 inches with deep warm cloud depths, so heavy
downpours are likely. Still too much uncertainty with regard to
convective evolution to warrant issuing a flash flood watch at this
time, but day shift may need to consider a short term watch based on
how the MCS evolves upstream this morning.

An incoming shortwave will nudge the front southward heading into
this evening, with perhaps another round of convection developing
along it after this afternoon's activity departs. Not as much
instability or shear with this potential later round, but heavy
downpours will remain a concern through late evening before activity
exits to our south overnight.

.LONG TERM...(Sunday through Friday)
Issued at 257 AM CDT Sat Jul 20 2019

By Sunday, continued light northerly surface flow will drop dew
points into the 55-65 degree range, bringing welcome relief from the
oppressive heat and humidity. Passage of the upper trough Sunday
night looks like it will be dry with not enough moisture to
generate any precip. Highly amplified northwest flow aloft through
mid week will reinforce the dry and seasonably mild trend through
late week.  The next chance for rain looks like it will not be until
next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 619 AM CDT Sat Jul 20 2019

Several rounds of storms will affect area TAF sites today through
tonight. The first round is expected only to brush RST, but later
rounds midday and this afternoon are expected to impact LSE and
RST directly.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT this evening for WIZ054-
     061.

MN...None.
IA...Excessive Heat Warning until 7 PM CDT this evening for IAZ011-
     018-019-029-030.

&&

SHORT TERM...Kurz
LONG TERM...DMD
AVIATION...DMD
Hazardous weather outlook, Jul 20, 3:24 AM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
324 AM CDT Sat Jul 20 2019

IAZ008>010-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-
055-210830-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
324 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to move through the area today from
late morning into the afternoon. A few of these storms could
become strong to severe, capable of producing damaging winds,
isolated large hail, and torrential rainfall. Localized flash
flooding could result in areas that see repeated heavy rainfall.
Another round of thunderstorms will be possible this evening.
While the severe threat will be lower with these storms, heavy
rainfall will remain possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today. Rainfall and flooding
reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-018-019-029-030-WIZ054-061-210830-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant-
324 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to move through the area today from
late morning into the afternoon. A few of these storms could
become strong to severe, capable of producing damaging winds,
isolated large hail, and torrential rainfall. Localized flash
flooding could result in areas that see repeated heavy rainfall.
Another round of thunderstorms will be possible this evening.
While the severe threat will be lower with these storms, heavy
rainfall will remain possible.

An excessive heat warning remains in effect today. Afternoon heat
indices will top out between 100 and 105 degrees. Heat-related
illnesses may occur with prolonged exposure to the heat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today. Rainfall and flooding
reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jul 20, 6:19 AM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
619 AM CDT Sat Jul 20 2019

MNZ086-087-201145-
Olmsted-Dodge-
619 AM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLMSTED AND
NORTHEASTERN DODGE COUNTIES...

At 618 AM CDT, a strong thunderstorm was located over Mantorville,
moving northeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Byron, Oronoco,
Wasioja, Douglas, Concord, Eden, Danesville.

Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4420 9275 4419 9250 4406 9237 4397 9282
      4410 9294
TIME...MOT...LOC 1118Z 240DEG 29KT 4410 9273

Batzek
Special weather statement, Jul 20, 6:51 AM CDT, 3 hours before
Special Weather Statement
National Weather Service La Crosse WI
651 AM CDT Sat Jul 20 2019

MNZ079-086>088-WIZ032-033-201400-
Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Alma, Arcadia, and Whitehall
651 AM CDT Sat Jul 20 2019

Scattered thunderstorms will move across portions of southeast
Minnesota and western Wisconsin this morning. Primary hazards will
be heavy rainfall, gusty winds, hail, and lightning. Be alert for
flooding, especially where storms repeat over the same area. Move
indoors when storms approach your location.

Batzek
Local storm report, Jul 20, 9:13 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
913 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     TSTM WND GST     3 NNW STEWARTVILLE      43.90N 92.50W
07/20/2019  M74 MPH          OLMSTED            MN   ASOS

            ASOS STATION KRST ROCHESTER INTERNATIONAL
            AIRPORT.

&&

LAWRENCE
Local storm report, Jul 20, 9:41 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
941 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TSTM WND DMG     4 ENE HOLMEN            43.98N 91.18W
07/20/2019                   LA CROSSE          WI   911 CALL CENTER

            REPORTS OF TREES AND POWER LINES DOWN IN NORTHERN PART OF
            COUNTY.

&&

SHEA
Local storm report, Jul 20, 9:49 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
949 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     TSTM WND DMG     3 NE BLACK RIVER FALLS  44.33N 90.80W
07/20/2019                   JACKSON            WI   911 CALL CENTER

            REPORTS OF TREES DOWN IN VARIOUS PARTS OF COUNTY,
            INCLUDING SOME REPORTS OF FIRES.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:07 PM CDTSevere Thunderstorm WarningARXClark53 min
Jul 19, 8:00 PM CDTSevere Thunderstorm WarningARXClark, Jackson90 min
Jul 19, 9:34 PM CDTSpecial Weather StatementARXAdams86 min
Jul 19, 10:12 PM CDTSpecial Weather StatementARXAdams, Juneau63 min
Jul 20, 7:20 AM CDTFlash Flood WatchARXAdams, Buffalo, Clark, Jackson, Juneau, La Crosse and 5 more7 hr
Jul 20, 7:59 AM CDTSevere Thunderstorm WarningARXBuffalo61 min
Jul 20, 8:31 AM CDTFlash Flood WarningARXBuffalo3 hr
Jul 20, 8:43 AM CDTSevere Thunderstorm WarningARXTrempealeau47 min
Jul 20, 8:45 AM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Trempealeau45 min
Jul 20, 9:02 AM CDTTornado WarningARXJackson, La Crosse, Trempealeau28 min
Jul 20, 9:20 AM CDTSevere Thunderstorm WarningARXBuffalo40 min
Jul 20, 9:22 AM CDTSevere Thunderstorm WarningARXClark, Jackson, Juneau, La Crosse, Monroe68 min
Jul 20, 9:25 AM CDTTornado WarningARXJackson, La Crosse, Monroe35 min
Jul 20, 9:38 AM CDTSevere Thunderstorm WarningARXTrempealeau31 min
Jul 20, 9:58 AM CDTSevere Thunderstorm WarningARXClark26 min
Jul 20, 10:22 AM CDTSevere Thunderstorm WarningARXAdams, Jackson, Juneau, Monroe53 min
Jul 20, 11:34 AM CDTFlash Flood WarningARXBuffalo4 hr
Jul 20, 12:10 PM CDTSevere Thunderstorm WarningARXBuffalo, Jackson, La Crosse, Trempealeau, Vernon80 min
Jul 20, 1:12 PM CDTSpecial Weather StatementARXCrawford, Grant, Richland33 min
Jul 20, 1:20 PM CDTSevere Thunderstorm WarningARXGrant, Richland40 min
Jul 20, 3:10 PM CDTRiver Flood WarningARXJackson55 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.